Okey docs

Overdose sleeping pills: symptoms, first aid, consequences

An overdose of sleeping pills

The drugs that are designed to depress the nervous system are classified as hypnotic.These include benzodiazepines, barbiturates and sedatives.Despite the fact that sedative drugs are recognized as the most safe in relation to the body, it is with them most often associated with an overdose.

In this article, we will not talk about deliberate overdose of sleeping pills when suicide occurs - quite often doctors diagnose an accidental overdose with the indicated medications.This is due to inattentive study of the official instructions for the use of a particular drug, or ignorance of indications and contraindications in the annotation.

Table of contents: Nuances in the use of hypnotics Symptoms of an overdose of sleeping pills First aid for an overdose of hypnotic drugs Poisoning with sleeping pills - treatment Possible complications with an overdose of sleeping pills

Nuances in the use of hypnotics

Sleeping pills, narco-killer The problem of using medications with hypnotics is that,That a person too quickly gets used to these medicines.First, and one sleeping pill helps a person fall asleep, then the effect of it comes too slowly and the person takes a large dose.The result can be the use of too much sleeping pills, which leads to an overdose and severe consequences.

Another nuance - if a person took a long time sleeping pills, then with the refusal of medications a condition similar to the withdrawal syndrome can develop - so do addicts and alcoholics suffer in the absence of a regular dose.

It is for these reasons that drugs with hypnotic effect are dangerous - they should be selected, dosage prescribed and the duration of use should only be performed by a doctor and in strictly individual order.

Symptoms of an overdose of sleeping pills

Symptoms of an overdose of sleeping pills are different and depend on the group membership of the drug!

A dose of sleeping pills If a person takes uncontrolled doses of hypnotic drugs, an overdose may develop.Especially often this pathological condition occurs with the use of large doses of medications, in the composition of which there are fenozepam, phenobarbital and other similar components.

Please note: is considered to be a particularly dangerous condition using a complex of medicines, or a combination of medicines with herbal sedatives - in this case each medicine will strengthen the effect of the other.

Symptoms of an overdose of sleeping pills:

  • marked drowsiness;
  • inadequate human behavior - incoherent speech, "drunk" gait, strong inhibition, slow reaction to the conversation;
  • oppression of consciousness, the injured person can lose consciousness and in especially severe cases - fall into a coma;
  • hypnotic coordination is impaired, ataxia may develop;
  • may cause seizures;
  • breathing is depressed - normal in a healthy person, the respiration rate is 16-18 times per minute, with an overdose of sleeping pills this amount will be significantly reduced;
  • heartbeat becomes rare;
  • arterial pressure drops to critical levels.

Note: if too much hypnotics were used, the symptoms of an overdose develop rapidly in a victim, literally in a few minutes a person tends to sleep, if close to him there is no one close, then the victim simply lies down and falls asleep.Any overdose of drugs with hypnotics can lead to death if first aid is not provided.

First aid for overdose with sleeping pills

If someone from a loved one takes sleeping pills and suddenly worsens their condition, there are some of the above symptoms, then immediately call an ambulance team. What can be done before the arrival of specialists if a person who has consumed a large number of sleeping pills is conscious:

  • poisoning make him drink 1-2 liters of water - this will cause vomiting, there will be a natural cleansing of the stomach;
  • give to drink activated charcoal or some other sorbent( for example, polyphepam) - it may be possible to avoid getting the poison into the blood;
  • constantly talk to the poisoned, you can not let him fall asleep.

It is extremely desirable to find out from the victim what medications he took, how much - these data will be needed by the doctor of the First Aid, it is very important to keep the packs from taking sleeping drugs - this will help specialists quickly find their bearings when selecting detoxification therapy.

Poisoning with sleeping pills - treatment

The full treatment of the victim is carried out only in a medical institution. As part of the first medical care, the following activities are shown:

  1. Shock-dropper Ventilation of the lungs and, if necessary, intubation of the trachea - such cardinal measures are advisable in the suppression of respiratory activity.
  2. With the help of a special probe, a thorough gastric purification is performed.
  3. Infusion therapy is performed, it is necessary to introduce a sorbent into the body.
  4. The patient is shown hemodialysis and / or hemosorption - only the doctor can decide whether these procedures should be carried out.

After the patient's condition stabilizes and does not pose a danger to the patient's life, the doctor chooses symptomatic therapy, non-specific drug treatment, specific therapy.

Please note: requires specific laboratory tests to detect metabolic / respiratory acidosis and a spectrophotometric blood test( it helps determine the amount of toxins in the blood) when a patient with an overdose of sleeping pills enters the hospital.

Possible complications of overdose with sleeping pills

Doctors are well aware that some complications may develop in patients with this condition:

  1. Drug_addict Inflammation of the lungs( pneumonia) - especially this pathology develops in the case of a comatose state of the patient, when heIs forced to stay in the supine position for a long time.
  2. Disorders of a trophic nature - most often diagnose dermatitis bullous and / or dermatomyositis necrotic character.
  3. Complications of a septic character.
  4. Violations in the work of the cardiovascular system, against which the dysfunction of the kidneys can develop.
  5. Neurological symptoms, which are of a non-permanent nature, are most often manifested in the post-coma period.

In addition, a patient with an overdose of hypnotic drugs can be diagnosed with swelling of the upper / lower extremities, intestinal atonic obstruction.

Note: The manifestation of symptoms and the development of possible complications depends on how much and exactly what drug was taken.Despite the time spent intensive therapy, the victim can die - it all depends on the individual characteristics of the body.

Overdose of sleeping pills is a difficult condition that requires urgent medical help from qualified doctors.If a person takes some self-help measures to ease the condition, it can lead to a deterioration in well-being and the development of serious complications.In any case, you need to be extremely careful when using sleeping pills, to choose a specific drug only under the supervision of a qualified doctor.

Tsygankova Yana Aleksandrovna, medical reviewer, therapist of the highest qualification


Overdose of amphetamines: symptoms, first aid and treatment

Overdose of amphetamines: symptoms, first aid and treatment

Amphetamine is a substance of psychotropic influence that directly affects the neuropsychiatr...

Read More

First aid for head injury

First aid for head injury

Any injury to the head is considered dangerous, since there is a high probability of brain dama...

Read More

Overdose sleeping pills: symptoms, first aid, consequences

Overdose sleeping pills: symptoms, first aid, consequences

The drugs that are designed to depress the nervous system are classified as hypnotic.These in...

Read More